Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 161, NWS Morristown, TN

June 16, 20096 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2009, 6:18 PM EDT for 6 counties in Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2009, 6:18 PM EDT (22:18 UTC)
Expired
Jun 16, 2009, 7:15 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:42 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 16, 5:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:09 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 16, 6:09 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009

.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD

In the hours before

Special weather statement, Jun 16, 4:40 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT TUE JUN 16 2009

TNZ012>015-035>038-067>069-081>084-098-099-162145-
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-ANDERSON-UNION-
GRAINGER-ROANE-LOUDON-KNOX-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MARION-
HAMILTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...KINGSTON...LENOIR CITY...KNOXVILLE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...JASPER...CHATTANOOGA
440 PM EDT TUE JUN 16 2009 /340 PM CDT TUE JUN 16 2009/

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL MOVE
INTO EAST TENNESSEE EARLY THIS EVENING...

A SOLID LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE NORTHERN
CUMBERLAND PLATEAU SHORTLY AFTER 5 PM EDT (4 PM CDT). THE LINE IS
MOVING EAST NEAR 45 MPH. THE STORMS WILL LIKELY PRODUCE DAMAGING
WINDS ACROSS A WIDESPREAD AREA. THIS ACTIVITY WILL CONTINUE
EASTWARD INTO THE EAST TENNESSEE VALLEY...SOUTHWEST VIRGINIA AND
EVENTUALLY INTO THE MOUNTAINS OF EAST TENNESSEE LATER THIS EVENING.
THE LINE WILL BE NEAR THE KNOXVILLE AREA AROUND 7 PM EDT.
Local storm report, Jun 16, 5:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 NW HUNTSVILLE         36.44N 84.53W
06/16/2009                   SCOTT              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN HELENWOOD. REPORTED BY DISPATCH

&&

FEF/JCG
Local storm report, Jun 16, 6:08 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     WATAUGA                 36.37N 82.29W
06/15/2009  E0.00 MPH        CARTER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

FEF/JCG
Local storm report, Jun 16, 6:15 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     11 W SUNBRIGHT          36.24N 84.87W
06/16/2009                   MORGAN             TN   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN. REPORTED BY SPOTTER.

&&

FEF/JCG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:56 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott64 min
Jun 16, 5:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott66 min
Jun 16, 5:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie36 min
Jun 16, 5:50 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott55 min
Jun 16, 5:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Union61 min
Jun 16, 6:09 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea36 min
Jun 16, 6:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Jefferson and 3 more59 min
Jun 16, 7:14 PM EDTTornado WarningMRXAnderson, Knox31 min
Jun 16, 7:15 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Sullivan, Washington60 min
Jun 16, 7:35 PM EDTTornado WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier, Union25 min
Jun 16, 7:58 PM EDTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 3 more47 min
Jun 16, 7:59 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington61 min
Jun 16, 6:49 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton56 min
Jun 16, 7:00 PM EDTTornado WarningMRXLee, Scott, Wise, City of Norton60 min
Jun 16, 7:51 PM EDTTornado WarningMRXRussell, Scott, Washington, City of Bristol54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.